OCD And Serotonin

One of the most common medications prescribed for the treatment of OCD or obsessive-compulsive disorder is “SSRIs” or “selective serotonin reuptake inhibitors”. Serotonin is a neurotransmitter or brain chemical that is naturally produced by our body and helps with the communication or relaying of messages between the different areas of our brain.
The brain contains forty million cells of which most are affected in some way by serotonin including the brain cells that affect our moods, social behavior, learning abilities, memory, sexual functioning, appetite, sleep, and the regulation of our body temperature. When serotonin levels are low, this can cause numerous problems including the symptoms that are associated with OCD.

Abnormal Levels of Serotonin

When the serotonin levels become too low, it can cause mild to moderate depression, high levels of anxiety, and irritability which can lead to mental illnesses or disorders such as clinical depression and anxiety disorders including OCD. The treatment for these mental illnesses typically consists of a combination of psychological therapy and SSRI medications that increase the level of serotonin within the body which helps to regulate moods.
However, when the level of serotonin becomes too high this can cause dangerous side effects and even be fatal when left untreated. High levels of serotonin typically occur when a combination of medications are taken such as when an individual is taking an SSRI for the treatment of a mental disorder and then takes a pain reliever for a migraine headache, however, high levels of serotonin can also occur when taking just one medication that increases the level of serotonin including over-the-counter drugs and herbal supplements.

Common Causes of Serotonin Syndrome

One of the most common causes of serotonin syndrome is when a patient intentionally takes an overdose of an antidepressant medication. There are also common over-the-counter medications that are capable of increasing serotonin levels and causing serotonin syndrome. These medications include cold remedies that contain “dextromethorphan” such as “Sudal DM” and “Robitussin DM”.
Some herbal supplements can also cause an elevation in serotonin levels including the popular herbal supplement “St. John’s wort” and ginseng. There are numerous other prescription medications that can raise serotonin levels including antibiotics, anti-nausea medications, and pain relievers for migraine headaches. Illicit drugs can also cause serotonin syndrome including cocaine, ecstasy, amphetamines, and LSD.
The symptoms associated with Serotonin Syndrome
There are numerous signs and symptoms that can occur when the levels of serotonin within the body become too high and patients that are taking SSRIs should be aware of these symptoms.

The following are the symptoms most commonly associated with serotonin syndrome:
Hallucinations or confusion.
Nausea, vomiting or diarrhea.
A rapid heartbeat.
The muscles may twitch or an individual may experience the loss of muscle coordination.
Headache, chills, shivering, or goose bumps.
Perspiring or sweating heavily.
The pupils of the eyes may become larger (dilated).
A feeling of extreme irritability, restlessness, or agitation.
Serotonin syndrome can be a life threatening condition when left untreated and excessive or dangerous levels of serotonin can include the symptoms of a high fever, irregular heartbeat, seizures, and unconsciousness.
It is essential that if you are taking any medications to increase the level of serotonin that you consult with your physician prior to taking any other medications including over-the-counter-medications or herbal supplements as these can interact with your prescription medications and cause dangerously high levels of serotonin that can develop into serotonin syndrome.
If you are taking SSRI medications and experience any of the symptoms associated with serotonin syndrome, it is essential that you seek emergency medical assistance as this is can be a life threatening condition when it is left untreated.